Skip to main content

Letter to the Expert: Is there life after ONJ?

May 12, 2015 10:33 am

Dear Dr. Lane,

My patient is a 68 y.o. WF with postmenopausal osteoporosis, a T score of -3.5 and a history of an insufficiency vertebral fracture. She had been on bisphosphonates for several years and was later placed on denosumab. After her 2nd dose, she developed osteonecrosis of the jaw involving mandible (this was confirmed by an oral maxillary facial surgeon). I then placed her on daily teriparatide with resolution of the ONJ and now has a normal bone mineral density. She is about to complete her 2nd year of PTH therapy. What should she be treated with after PTH?

--KD

 

KD,

This is a challenging case, as there probably is not a patient in the US who would like to take a bisphosphonate again after ONJ. There is not much research in this area to go on. The easiest solution is to offer her raloxifene or calcitonin, which has mild antiresorptive effects and will maintain some of the PTH-gained bone.  Another option would be to try risedronate 35 mg qweek. This is a mild bisphosphonate with overall fewer cases of ONJ. Patients with active periodontal disease, or is currently treated with an immunosuppressive agent might have increased risk for periodontal infection and repeat of ONJ.  

The overarching issue here is her oral health. Does this patient have chronic and active periodontitis? If that is the case, then she needs periodontal care, and this will be the best overall treatment for the prevention of ONJ. We performed a study a number of years ago to actually evaluate if risedronate would be effective in the treatment of bone loss from moderate to severe periodontitis. We followed patients for 1 year, and all patients received quarterly scaling and root planing of their gums.  We also removed loose teeth if that was clinically indicated. After the year of treatment, to our surprise, we had no ONJ cases, and the study subjects treated with the bisphosphonate actually had reduced tooth loosening and inflammatory mediator release, or gum inflammation. Therefore, I worry less about the medication to give after ONJ and PTH therapy than I do about oral health.  

In summary, in addition to maintaining good oral health, you can start her on a mild antiresorptive agent (raloxifene or calcitonin) or a mild bisphosphonate (risedronate) over the next few years. We will most likely see some new agents to treat osteoporosis:

1. odanocatinib, a cathepsin K inhibitor, that is both anti-resorptive and slightly anabolic and

2. potent sclerostin inhibitors, that in phase 2 clinical studies, appeared to be very anabolic (bone building) agents.

--Nancy Lane, MD

 

Disclosures
The author has no conflicts of interest to disclose related to this subject

Nancy E. Lane, MD, is an Endowed Professor of Medicine, Rheumatology, and Aging Research, Director for the Center for Musculoskeletal Health at U.C. Davis School of Medicine in Sacramento, CA. Dr. Lane is an internationally recognized rheumatologist and clinical scientist in the fields of arthritis, osteoporosis, and osteoarthritis. Her translational research team has been instrumental in defining the role of glucocorticoids in bone fragility, and she pioneered a seminal clinical trial to demonstrate that daily injections of the hormone PTH could reverse glucocorticoid-induced osteoporosis. Recently, she developed a novel compound to direct stem cells to the bone to grow new bone and treat osteoporosis. Dr. Lane has published over 250 peer-reviewed publications, reviews and book chapters. She is on the editorial boards of Nature Reviews Rheumatology,Seminars in Arthritis and Rheumatism (Associate Editor), Co-editor Arthritis and Rheumatism (2005-2010), and Journal of Rheumatology. Dr. Lane has been recognized by the University and by her faculty peers as Sacramento's Best Physicians, Best Doctors in America annually since 2004, and for her accomplishments in the field of medicine as election to the National Academics Institute of Medicine. She continues to have an active rheumatology practice.

×